Oesophageal candidiasis in an immunocompetent adult, an adverse effect of antibiotic therapy following cardiac surgery: Case report and review of literature
AbstractDysphagia following cardiac surgery is a frequently encountered problem, being most commonly due to the sternotomy incision and/or prolonged intubation. Oesophageal candidiasis is an increasing problem that is usually associated with immunosuppression or immunodeficiency. We report a 59 years age, immunocompetent lady whom had developed dysphagia and odynophagia following open cardiac surgery and long term course of antibiotics. Diagnosis of Candida oesophagitis was established after radiological, endoscopic and microbiological evidence, and successful treatment with combined topical and systemic antifungal therapy was achieved. Possibility of immunodeficiency was excluded. We believe that this lady developed oesophageal candidiasis due to a long term course of broad spectrum antibiotics. We discuss the various diagnostic modalities and treatment options.
Copyright for articles published in this journal is retained by the journal.